What is the opioid crisis?
What you need to know to help others.

What is an opioid?

Opioids are a group of medications that are commonly prescribed to treat pain.


In combination with pain relief, opioids can also produce a high which keeps users relaxed, while elevating their overall levels of contentment; a combination which may give people using them an increased potential for improper use. Opioids can be prescribed legally by medical professionals, but they are also sold illicitly on the black market.

There are many side effects, both long and short term, that users may receive after using opioids. These side effects can be a result of the usage of prescription or illicit opioids. Below are examples of potential side effects of opioids (Not a complete list):

Short term effects

  • Drowsiness
  • Constipation
  • Impotence in men
  • Nausea and vomiting
  • Euphoria (feeling high)
  • Difficulty breathing, which can lead to or worsen sleep apnea
  • Headaches, dizziness and confusion, which can cause falls and fractures

Long term effects

  • Increased tolerance
  • Substance use disorder or physical dependence
  • Liver damage
  • Infertility in women
  • Worsening pain (known as “opioid-induced hyperalgesia”)
  • Withdrawal symptoms
  • Overdose

Note: even when prescribed to treat a specific condition or pain, there are serious side effects and risks to using opioids.

An opioid overdose is when a toxic or lethal amount of opioids have been consumed, which varies from person to person and can be as little as a few grains of salt. A person can overdose on illicit opioids or prescription opioids.

Symptoms may include:

  • Slow or no breathing
  • Unresponsiveness
  • Changes in skin colour
  • Deep snoring or gurgling

Opioid overdoses can be countered with opioid antagonists (antagonists are substances that stop the physiological effects of another substance). Opioid antagonists, such as naloxone, work by binding to the same receptors in the brain that opioids attach to, effectively preventing the opioid from attaching and working on the receptor, which results in reversing the symptoms and effects from the overdose. It is recommended that even after medications like naloxone have been administered, that those suffering from a suspected overdose seek immediate medical attention, as opioids can live in the body longer than naloxone.

What is naloxone?

Naloxone is an opioid antagonist (which means it’s a substance that stops the physiological effects of something) that is indicated for emergency use to reverse a known or suspected opioid overdose, as manifested by respiratory and/or severe central nervous system depression.

Opioid antagonists, like naloxone, work by binding to the same receptors in the brain that opioids attach to, effectively preventing the opioid from attaching and working on the receptor, which results in reversing the symptoms and effects from the overdose. Naloxone does not live in the body as long as opioids do, so it is crucial to seek immediate medical attention even after receiving naloxone, as those suffering from an overdose may seem fully recovered only to require additional naloxone minutes or hours later.

Download Naloxone Guide (English)

Currently, there are two types of naloxone available for use by the Canadian public. The first is an injectable version, which contains 0.4 mg/ml of naloxone, and is used primarily by healthcare professionals, first responders and front-line workers like EMS, police, doctors, and harm reduction workers. It is also available to the public after receiving training on the proper administration process.

Note: if an opioid overdose is suspected, call 911 immediately, and
proceed to administering naloxone as described below.

Steps to giving a naloxone injection:

  • Call 911
  • Peel back the packaging to remove the syringe.
  • Locate the ampoule opener or the alcohol swab.
  • Break open the naloxone ampoule using the opener or alcohol swab to protect your thumb.
    • Ensure you break the ampoule away from your body using your thumb to apply pressure.
  • With the open ampoule in one hand and the syringe in the other, insert the syringe into the ampoule and draw up all of the naloxone.
    • Take note of where you set down the glass ampoule.
  • Inject all of the naloxone into the upper arm muscle or upper or outer part of the thigh muscle of the victim.
    • You can do so through clothes as long as they are not too bulky to penetrate into the muscle.
  • Start chest compressions and rescue breathing, and/or CPR as trained, and ensure you or someone calls 911.

The second, is a nasal spray version, an alternative to the injectable version which contains either 2 mg/0.1mL or 4 mg/0.1mL of naloxone, and can be administered by a bystander.

Steps to giving a dose of naloxone nasal spray:

  • Call 911
  • Peel back the package to remove the device.
  • Place and hold the tip of the nozzle in either nostril until your fingers touch the bottom of the patients nose.
  • Press the plunger firmly to release the dose into the patients nose.
  • Give a second dose after 2 to 3 minutes if the person has not woken up or their breathing is not improved. Alternate nostrils with each dose. You can give a dose every 2 to 3 minutes, if more are available and are needed.
  • Start chest compressions and rescue breathing, and/or CPR as trained, and ensure you or someone calls 911.
Injectable and nasal spray naloxone can be administered by anyone who has undergone training provided by a healthcare professional, such as a pharmacist, doctor or physician.

Both naloxone nasal spray and injectable naloxone are available behind the counter at pharmacies. In Ontario and Quebec, residents can get either type of naloxone for free without prescription or providing any form of government issued ID. For instructions on how to pick-up your free naloxone kit, please visit your local pharmacy.

After receiving naloxone, the patient may go into Withdrawal Syndrome. Symptoms include shaking or having seizures, vomiting, pain, fever, restlessness, irritability, aggressive behavior, sweating, yawning, weakness, shivering, trembling and increased blood pressure. Consult your pharmacist or read the product label for a full list of side effects, warnings and precautions.

A quick guide poster for schools, offices, anywhere an opioid overdose could take place, and anywhere naloxone can be found.

Download Quick Guide Poster (English)

#FightTheCrisis   #OpioidCrisis101   #Naloxone101   #OpioidCrisis   #fentanyl
© 2020 Fight the Crisis